C. difficile FAQ

People generally cannot get the infection unless their normal gut microbes were disrupted. The most common trigger is treatment with antibiotics. Patients with underlying inflammatory bowel disease (Crohn’s disease and ulcerative colitis) and patients receiving cancer chemotherapy may also be at increased risk. The infection is acquired when a person in a vulnerable state encounters the C. difficile spores. Historically, C. difficile infections have been associated with healthcare facilities, such as hospitals and nursing homes.

Health care workers can carry the spores from one patient room to another. This is why doctors and nurses have to gown up and wear gloves whenever they visit patients with even suspected C. difficile infection in the hospital. These precautions are taken to protect patients, not health care providers (if they are not taking antibiotics themselves). Family members are not generally asked to take the same precautions because they do not go room to room to visit sick patients.

Patients with suspected C. difficile infection should not share their room with other patients in the hospital. C. difficile infection is not spread through air. The spores of C. difficile settle on surfaces and are then ingested. It is generally advised that people with C. difficile infection at home use a separate bathroom and routinely wipe all surfaces in the bathroom and kitchen with bleach. It is important to realize that most disinfectant sanitizers, like the foam preparation commonly used in the hospitals and public places, do not kill C. difficile spores. There is no replacement for good hand washing with soap for at least 20 seconds.

Certain chemicals, like bleach, do kill C. difficile spores. Our preliminary research suggests that homes can become contaminated with C. difficile. There are no currently validated protocols to clean homes, although some commercial services sometimes make such claims. We do not currently know how significant a factor home contamination may be in the spread of this infection or triggering relapses in already affected patients.

Household Cleaning Protocol

No. A small proportion of people may be carriers of C. difficile. That means they do have C. difficile in their intestine capable of producing toxins, but they don’t develop symptoms. We do not know why these individuals do not develop any problems, but it is possible that they have immune protection against C. difficile, such as an antibody that neutralizes the toxins. We do not currently know whether such individuals contribute to the spread of the infection in the community. Interestingly, newborns and infants often are colonized with C. difficile capable of causing the infection in adults. However, newborns appear to be naturally protected from the C. difficile toxins and do not develop problems themselves. As the normal microbial communities develop in the baby’s intestine, C. difficile is typically lost.

The lining of the colon typically regenerates very quickly following resolution of the infection. However, it is common for patients to develop post-infection irritable bowel syndrome or IBS. This can be a very painful condition associated with irregular bowel movements, bloating, gas, and fecal urgency. It is important to distinguish IBS from C. difficile infection, because the treatments are very different. This is done by stool tests, but sometimes that is difficult because symptoms of IBS can be very similar to C. difficile infection and someone can be a C. difficile carrier and have IBS. C. difficile infection is a clinical diagnosis that requires synthesis of data that includes both symptoms and laboratory test results.

It is the toxins made by C. difficile that cause the symptoms and inflammation. Anti-diarrheal medications can lead to lesser clearance of the toxins and trigger more severe infection. It is also important to note that any prescription medications that slow down the bowels, including narcotics, anti-cholinergic medications, calcium channel blockers, etc., can lead to a more severe form of C. difficile infection because they make the toxins accumulate. Thus, if you have C. difficile infection, consult your physician before taking any such medications.

Yes. C. difficile can be a deadly infection and very conservatively kills ~ 30,000 people in the US every year. Certain patients may be at greater risk for more toxic infection – some risk factors include older age and concurrent use of additional antibiotics for infections (or suspected infections) other than C. difficile. Commonly, doctors may just start broad-spectrum antibiotics in patients with severe C. difficile infection because these patients are so sick and appear septic. Unfortunately, more antibiotics in this situation only makes the infection worse. There are also many different strains of C. difficile, and they vary in the amount of toxins they produce and their overall virulence. The standard treatment for acute, severe or fulminant C. difficile infection that is not responding to antibiotic treatment is surgical removal of the colon. Patients that get this surgery are commonly very ill and surgery is still associated with a very high death rate. Intestinal microbiota transplantation may be an appropriate intervention and has been shown to be life-saving in many cases.

© 2020 Regents of the University of Minnesota. All rights reserved. The University of Minnesota is an equal opportunity educator and employer. Privacy Statement